Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 140, NWS Midland/Odessa, TX

June 8, 2003Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 8, 2003, 6:05 PM CDT for Presidio County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2003, 6:05 PM CDT (23:05 UTC)
Expired
Jun 8, 2003, 7:00 PM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-407 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
768 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 082305
SVRMAF
TXC377-090000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
604 PM CDT SUN JUN 8 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PRESIDIO COUNTY IN SOUTHWEST TEXAS

* UNTIL 700 PM CDT

* AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF MARFA...MOVING NORTHEAST
  AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  MARFA

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3026 10417 3018 10406 3037 10382 3042 10403

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:08 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 8, 3:08 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT SUN JUN 8 2003

VISIBLE IMAGERY SHOWS LOW CLOUDS BANKED UP AGAINST E SLOPES OF MTNS
WITH MOIST ELY FLOW PUSHED THRU MTNS. MEANWHILE 7H-5H LR/S ARE STEEP
ACRS THE TRANS PECOS AND WITH DWPNTS NEAR 50 DAVIS/CHISOS MTNS
INSTABILITY IS HIGH. BY 00Z RUCII/ETA ARE FCSTING LIS TO MINUS 8
AND CAPES TO 2500 J/KG. EXPECT LOW CLOUDS TO ERODE BY THIS PM
ALLOWING FOR SUFFICIENT SFC HEATING E INTO CENTRAL PECOS/REEVES
COUNTIES...MTNS SHOULD BE IN GOOD INSOLATION ALL DAY SO STORMS
SHOULD HAVE LITTLE PROBLEM INITIATING THERE THIS PM. WEAKNESS IN
RUCII MSL PRESSURE PROG 18-24Z SUGGEST BOUNDARY ACRS RGN AS WELL. 7H
WIND DECREASES TO 10KT BY 00Z BUT WITH HIGH INSTABILITY SEVERE
STORMS POSSIBLE. WLY STEERING FLOW SHOULD GENERALY FAVOR KEEPING
STORMS NEAR PECOS RIVER AND SWD.

MONDAY...A WEAK DRYLINE WILL SHARPEN UP OVR THE CNTRL PLAINS SWD.
WHILE THIS FEATURE WON/T BE AS WELL-DEFINED THIS FAR S...MODELS ONCE
AGAIN MOISTEN UP THE PBL PAST THE WRN ZONES.  W/BETTER INSOLATION...
AND EXPECTED RESIDUAL BOUNDARIES FM TONIGHT/S MEXICAN MCS...
EXPECTED STORMS TO FIRE OMTNS AND WORK WESTWARD AS WRLY STEERING FLOW
INCREASES.  AS THESE STORMS WORK E...SOME COULD GO SEVERE ON THE
TAIL END OF THE DRYLINE EXTENDING OUT OF THE TX PANHANDLE...IN
BETTER INSTABILITIES.  ON TUESDAY...ETA CONTINUES TO ADVERTISE A
SHORTWAVE MOVG THROUGH THE ZONAL FLOW...ANOTHER DRYLINE...AND THE
POTENTIAL FOR MORE SVR WX.  SEE SWODY3 FOR FURTHER DETAILS.  THINGS
THEN QUIET DOWN FOR A COUPLE OF DAYS...UNTIL THU EVENING...WHEN THE
GFS BRING ANOTHER SHORTWAVE INTO THE AREA AND GENERATES AN MCS NE
OF THE FA.  6-HR QUPS SUGGEST A FLOOD EVENT--W/BULLSEYES IN EXCESS
OF 3 IN...BUT ATTM IT LOOKS AS IF ONLY OUR 2 ERNMOST COUNTIES MIGHT
CATCH THE WRN EDGE OF IT.  WILL INSERT ISOLATED CHANCES THERE.  REST
OF THE EXTENDED LOOKS DRY AS RIDGING SETS IN.  OTHERWISE...TEMPS TO
WARM THE NEXT COUPLE OF DAYS AND SHOULD BE AOA NORMAL BY TUESDAY.

&&

MAF BB 067/090 074/095 069 122
CNM BU 065/092 068/092 065 210
MRF EU 060/087 061/087 057 31-
FST EU 069/095 073/099 070 311

.MAF...
TX...NONE.
NM...NONE.

44
Hazardous weather outlook, Jun 8, 1:56 PM CDT, 4 hours 9 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
156 PM CDT SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS IN THE TRANS PECOS REGION
OVERNIGHT. SOME STORMS THAT DEVELOP WILL LIKELY PRODUCE LARGE HAIL...
DAMAGING WINDS IN EXCESS OF 60 MPH...AND HEAVY DOWNPOURS OF RAIN.
FLOODING OF CREEKS...ARROYOS...AND LOW LYING URBAN AREAS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY AND TUESDAY A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL
BE POSSIBLE EAST OF A LINE FROM SEMINOLE TO FORT STOCKTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:02 PM CDTSevere Thunderstorm WarningMAFReagan58 min
Jun 7, 7:32 PM CDTSevere Thunderstorm WarningMAFGlasscock43 min
Jun 7, 9:37 PM CDTSevere Thunderstorm WarningMAFMitchell53 min
Jun 7, 10:43 PM CDTSevere Thunderstorm WarningMAFScurry32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.